Help with IV Potassium administration | allnurses

Help with IV Potassium administration

  1. 1 I had a pt who needed yet another Potassium run. She told me that it had burned when a previous nurse had run the potassium. Being a new nurse, I went seeking advise on what rate to run the potassium. I was expecting the nurse I asked to tell me to run it slow but she came into the room with me and set up NS going through a pump and primary line connected to the IV site. She then set up the postassium going throug another pump with its primary line connected to the NS tubing at the port closest to the IV site. I don't remember what rates she set the pumps at but I do know that the patient had no complaints of burning sensation. Can someone help me with what the rates might have been? Would I use the same set-up with a mag run?
  2. Visit  sediaz profile page

    About sediaz

    From 'Portsmouth, VA'; Joined Jun '07; Posts: 19; Likes: 4.

    20 Comments so far...

  3. Visit  BEDPAN76 profile page
    Sounds like it was diluted with the NS. I received IV potassium while in nursing school. Felt like someone was holding a cigarette lighter to my wrist! I kept slowing it down (this was before the days of pumps...) You might check with the pharmacy for the slowest rate allowable, and/or ask MD if you can slow it down.. Sorry this is not much help.
  4. Visit  Virgo_RN profile page
    Yep, by Y siting them together, she was diluting the K so it wouldn't burn. You can run the K at the prescribed rate. Assuming it's a mini bag infusing over an hour, I'd feel okay setting the NS at 50-100mL/hr.
  5. Visit  iluvivt profile page
    Do not forget to check your IV site and if it is bad,do not even try to use it. Also if your site is old or getting old you should watch it more closely or change it before. Best to use a small cannula in a large vein. Check your hospital policy but as a general rule you should administer 20 meq over an hour. You can run it at a y-site or as a secondary... or even as a primary intermittent.......but use a pump as a rapid infusion or a free flow can kill your patient. Always know your patients K level before administering. Also review the s/sx of hypokalemia and hyperkalemia.
  6. Visit  Roy Fokker profile page
    If the pt. is not allergic to it and MD has no objections, I would ask pharmacy to mix the K with some Lido in the bag.

    If my pt. is having a lot of sensitivity to it, I run it as slow as 10 mEq / hr.

    Quote from sediaz
    Would I use the same set-up with a mag run?
    You can use the same "set up" but NOT THE SAME RATE! IV magnesium can be infused rapidly - but a rapid infusion of K will only serve to kill your patient (think lethal injection).

    Anoetos and dnnc52 like this.
  7. Visit  Nurse Lulu profile page
    I used to slow it down until an IV nurse shared with me this does not make the burning any better, it only prolongs the discomfort....CAT
  8. Visit  Up2nogood RN profile page
    I just gave it the other noc. Instructions from pharmacy to run over 4 hrs thru a central line and was already diluted in 100 ml of something. Luckily most of our pts have RIJ's or PICCs so it makes IV administration a no brainer.
  9. Visit  LovingNurse profile page
    Quote from Cat84
    I used to slow it down until an IV nurse shared with me this does not make the burning any better, it only prolongs the discomfort....CAT
    I like getting input from an IV nurse on things, but I've had too many patients tell me the discomfort was indeed resolved by slowing down the infusion to agree with what she told you. Hmmm....
    UM Review RN likes this.
  10. Visit  Nurse Lulu profile page
    We run it over one hour for 20 meqs in 100 NS for CL CAT
  11. Visit  silentRN profile page
    10meq in 50ml NS /HR unless patient has a CVL. You should ask the Physician to order the K+ with lidocaine mixed in. I usually Y it in to another line that is running some sort of Saline Solution just to dilute it.
  12. Visit  MatthewRN profile page
    We have a standing order for lidocaine with the K+ if the patient only has peripheral access.
  13. Visit  med/oncRN profile page
    If we are running a k-ryder, then we ALWAYS run it with a compatible primary to dilute it. We never run potassium alone, it burns like hell and will wreck your IV, not to mention possibly give the patient phlebitis. First make sure your IV site isn't bad, then run it according to how the doc ordered it and really check this, some doc's will ask you to slam it in which could be dangerous. We can't run it faster than 10meq an hour if the patient isn't on a Tele-monitor. We also can get an order for a little lido in the bag. Some people are super sensitive and complain of pain no matter how slow it goes in.
  14. Visit  Son Tava profile page
    Why does K+ burn? It irritates the intimal lining of the vein. Why do we infuse TPN into a large vein? Otherwise, it irritates the vein. Try using a larger peripheral vein and smaller cannula lumen for K+ infusions.

Visit Our Sponsors